Advances in Applied Probability

Asymptotic bahavior of the Moran particle system

Shui Feng and Jie Xiong

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The asymptotic behavior is studied for an interacting particle system that involves independent motion and random sampling. For a fixed sampling rate, the empirical process of the particle system converges to the Fleming-Viot process when the number of particles approaches . If the sampling rate approaches 0 as the number of particles becomes large, the corresponding empirical process will converge to the deterministic flow of the motion. In the main results of this paper, we study the corresponding central limit theorems and large deviations. Both the Gaussian limits and the large deviations depend on the sampling scales explicitly.

Article information

Adv. in Appl. Probab., Volume 45, Number 2 (2013), 379-397.

First available in Project Euclid: 10 June 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60F10: Large deviations
Secondary: 92D10: Genetics {For genetic algebras, see 17D92}

Exponential tightness Moran particle process Fleming-Viot process genealogy large deviations particle representation


Feng, Shui; Xiong, Jie. Asymptotic bahavior of the Moran particle system. Adv. in Appl. Probab. 45 (2013), no. 2, 379--397. doi:10.1239/aap/1370870123.

Export citation


  • Asselah, A., Ferrari, P. A. and Groisman, P. (2011). Quasistationary distributions and Fleming–Viot processes in finite spaces. J. Appl. Prob. 48, 322–332.
  • Burdzy, K., Holyst, R. and March, P. (2000). A Fleming-Viot particle representation of the Dirichlet Laplacian. Commun. Math. Phys. 214, 679–703.
  • Dawson, D. A. (1993). Measure-valued Markov processes. In Ecole d'Été de Probabilités de Saint Flour XXI (Lecture Notes Math. 1541), Springer, Berlin, pp. 1–260.
  • Dawson, D. A. and Feng, S. (1998). Large deviations for the Fleming-Viot process with neutral mutation and selection. Stoch. Process. Appl. 77, 207–232.
  • Dawson, D. A. and Feng, S. (2001). Large deviations for the Fleming-Viot process with neutral mutation and selection. II. Stoch. Process. Appl. 92, 131–162.
  • Dawson, D. A. and Gärtner, J. (1987). Large deviations from the McKean-Vlasov limit for weakly interacting diffusions. Stochastics 20, 247–308.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications (Appl. Math. 38), 2nd edn. Springer, New York.
  • Donnelly, P. and Kurtz, T. G. (1996). A countable representation of the Fleming-Viot measure-valued diffusion. Ann. Prob. 24, 698–742.
  • Ethier, S. N. and Kurtz, T. G. (1986). Markov Processes. John Wiley, New York.
  • Ethier, S. N. and Kurtz, T. G. (1993). Fleming–Viot processes in population genetics. SIAM J. Control Optimization 31, 345–386.
  • Feng, S. and Xiong, J. (2002). Large deviations and quasi-potential of a Fleming-Viot process. Electron. Commun. Prob. 7, 13–25.
  • Fleming, W. H. and Viot, M. (1979). Some measure-valued Markov processes in population genetics theory. Indiana Univ. Math. J. 28, 817–843.
  • Grigorescu, I. (2007). Large deviations for a catalytic Fleming-Viot branching system. Commun. Pure Appl. Math. 60, 1056–1080.
  • Kallianpur, G. and Xiong, J. (1995). Stochastic Differential Equations on Infinite-Dimensional Spaces (IMS Lecture Notes Monogr. Ser. 26). Institute of Mathematical Statistics, Hayward, CA.
  • Mitoma, I. (1983). Tightness of probabilities on $C([0,1];\mathcal{S}')$ and $D([0,1];\mathcal{S}')$. Ann. Prob. 11, 989–999.
  • Moran, P. A. P. (1958). Random processes in genetics. Proc. Camb. Phil. Soc. 54, 60–71.
  • Puhalskii, A. (1991). On functional principle of large deviations. In New Trends in Probability and Statistics, Vol. 1, eds V. Sazonov and T. Shervashidze, VSP, Utrecht, pp. 198–218.
  • Xiang, K.-N. and Zhang, T.-S. (2005). Small time asymptotics for Fleming-Viot processes. Infin. Dimens. Anal. Quantum Prob. Relat. Top. 8, 605–630.